Utah, 2009

Winter Weather in Utah, February 13 to 14, 2009

February 13 to 14, 2009 · NWS GJT · 2 events in 2 counties and zones

A strong Pacific winter storm moved across the region spreading significant amounts of snowfall over the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific winter storm moved across the region spreading significant amounts of snowfall over the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 6:00 AM MST, 5 hours earlier.

Area forecast discussion, Feb 13, 6:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST FRI FEB 13 2009

.UPDATE...
SNOW HAS MOVED INTO THE NORTHERN AND CENTRAL MOUNTAINS WITH ONLY A
FEW LINGERING SHOWERS OVER THE SOUTHERN MOUNTAINS EARLY THIS
MORNING. THEREFORE...WILL ALLOW THE WINTER WEATHER ADVISORY FOR THE
SAN JUAN MOUNTAINS AND CENTRAL YAMPA RIVER BASIN EXPIRE. WILL ALSO
CANCEL THE WINTER WEATHER ADVISORY FOR THE UPPER YAMPA RIVER BASIN...
WHICH INCLUDES THE CITY OF STEAMBOAT SPRINGS AS LITTLE SNOW HAD
FALLEN OVERNIGHT AND ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE
LESS THAN 3 INCHES BEFORE NOON.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
TROF AXIS ASSOCIATED WITH LATEST PACIFIC STORM HAS MOVED EAST OF THE
CONTINENTAL DIVIDE EARLY THIS MORNING. HOWEVER...OROGRAPHIC LIFT
WORKING WITH RESIDUAL MOISTURE WILL CONTINUE TO BRING SNOW TO THE
NORTHERN AND CENTRAL MOUNTAINS THROUGH AT LEAST MIDMORNING.
THEREFORE...WILL ALLOW CURRENT ADVISORIES TO CONTINUE.

AS ANOTHER PACIFIC STORM MOVES ONSHORE FLOW WILL AGAIN BACK TO
THE SOUTH AND SOUTHWEST YIELDING A WEAK OVERRUNNING REGIME THIS
AFTERNOON AND OVERNIGHT. THIS WILL RESULT IN SOME LIGHT SNOW...
MAINLY OVER THE NORTHERN PORTION OF THE CWFA INITIALLY. SNOW WILL
FILL IN ACROSS THE SOUTH LATER TONIGHT AS THE SYSTEM MOVES ACROSS
THE GREAT BASIN.

THE STORM WILL SWEEP ACROSS THE CWFA ON SATURDAY SPREADING SNOWFALL
OVER THE ENTIRE CWFA. HOWEVER...AS MENTIONED IN THE PREVIOUS
DISCUSSION...THIS STORM WEAKENS SIGNIFICANTLY AS IT MOVES OVERHEAD
WITH MUCH OF THE ENERGY JUST BRUSHING THE FOUR CORNERS AREA. MODEL
QPF OUTPUT NOT IMPRESSIVE AS 7H LEVEL SPECIFIC HUMIDITY REMAINING
AROUND 2 G/KG. ABSENT STRONG MOISTURE SURGE AND IN LIGHT OF LIMITED
FORCING WILL CONTINUE TO WITH SNOW ACCUMULATIONS AT OR A LITTLE
BELOW ADVISORY CRITERIA AND WILL HOLD OFF ISSUING ANY ADDITIONAL
HILITES.

SNOWFALL WILL LINGER ALONG THE DIVIDE SATURDAY NIGHT...DECREASING
OVERNIGHT AS SHORTWAVE RIDGE BUILDS ONCE AGAIN.

TEMPERATURES WILL REMAIN NEAR NORMAL TODAY BUT ARE EXPECTED TO COOL
SATURDAY IN RESPONSE TO WEAK CAA AND WIDESPREAD SNOW.

.LONG TERM...SUNDAY THROUGH FRIDAY...
THE PROGRESSIVE PATTERN CONTINUES TO BRING A SERIES OF SHORTWAVE
TROUGHS OVER THE FORECAST AREA THROUGH NEXT WEEK AS THE JET STREAM
REMAINS STRETCHED FROM WEST TO EAST ACROSS THE CONUS. INITIALLY A
SHORTWAVE RIDGE WILL BE OVERHEAD ON SUNDAY...AS THE AREA SITS BETWEEN
TROUGHS. MOISTURE WILL CONTINUE TO FLOW OVER THE AREA EVEN WHEN THE
RIDGES ARE IN CONTROL...FOR PERIODS OF CLOUDS AND A FEW SHOWERS
POSSIBLE OVER THE HIGHER TERRAIN...ESPECIALLY NORTH.  BY SUNDAY NIGHT
THE FLOW BECOMES SOUTHWEST AS THE NEXT LOW PRESSURE SYSTEM DEVELOPS
OFF THE COAST. THIS DISTURBANCE FOLLOWS THE PREVAILING TREND OF
OPENING UP AND FILLING AS IT QUICKLY MOVES INTO THE GREAT BASIN AND
OVER THE FORECAST AREA MONDAY NIGHT. SHOWERS WILL INCREASE ON MONDAY
FAVORING THE SOUTH...AS MOISTURE INCREASES AND THE UPPER JET NOSES
INTO THE 4-CORNERS AREA. THE BEST CHANCE FOR SNOW WILL BE MONDAY
NIGHT WITH TROUGH PASSAGE AND INTO TUESDAY AS THE UPPER JET REMAINS
STRETCHED OVER THE CENTRAL ROCKIES. THE FAVORED AREA WILL SWITCH FROM
THE SOUTH TO THE NORTH AS THE FLOW BECOMES WEST TO NORTHWEST BEHIND
THE TROUGH AXIS. OROGRAPHIC SHOWERS WILL LINGER OVER THE DIVIDE AREA
INTO TUESDAY NIGHT...MAINLY NORTH. PRECIPITATION WILL SEE A DOWNTURN
BY LATE TUESDAY/TUESDAY NIGHT FROM THE WEST AS RIDGING RETURNS.
MODELS HAVE BEEN FAIRLY CONSISTENT IN KEEPING WEDNESDAY AND THURSDAY
ON THE DRY SIDE...WITH LESS CONFIDENCE FOR FRIDAY AS THE NEXT TROUGH
TAKES AIM TO OUR WEST.

TEMPS WILL BE A LITTLE BELOW SEASONAL NORMALS FOR MOST OF THE
PERIOD...WARMING NEXT WEEK TO A LITTLE ABOVE NORMAL.

&&

.AVIATION...
SNOW WILL CONTINUE OVER THE COLORADO MOUNTAINS AND HIGHER
VALLEYS THROUGH THE MORNING...PRODUCING WIDESPREAD MVFR WITH
LOCAL IFR CIGS AND VSBYS...ESPECIALLY OVER THE NORTHERN AND
CENTRAL CONTINENTAL DIVIDE AREA.  CONDITIONS WILL IMPROVE FROM
THE SOUTHWEST DURING THE AFTERNOON. OTHERWISE VFR CONDITIONS WILL
PREVAIL OVER THE WESTERN HALF OF THE FORECAST AREA TODAY. THE NEXT
PACIFIC STORM WILL MOVE OVER THE AREA FROM THE WEST TONIGHT FOR
DETERIORATING CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY UNTIL NOON THE NORTHERN AND CENTRAL
        MOUNTAINS...ZONES 4/9/10/12 AND 13.
.UT...NONE.

UPDATE.........NL
SHORT TERM.....NL
LONG TERM......EH
AVIATION.......EH
Hazardous weather outlook, Feb 13, 5:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI FEB 13 2009

COZ001>014-017>023-UTZ022>025-027>029-141300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI FEB 13 2009

...WINTER WEATHER ADVISORIES FOR THE CENTRAL AND NORTHERN MOUNTAINS
OF WESTERN COLORADO THROUGH MIDDAY...

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE OVER THE NORTH AND CENTRAL PORTIONS OF WESTERN
COLORADO THIS MORNING. STORM TOTAL SNOW ACCUMULATIONS OVER THE
MOUNTAINS WILL RANGE FROM 4 TO 8 INCHES BY EARLY AFTERNOON. SNOW
WILL DIMINISH FROM THE SOUTHWEST THIS AFTERNOON. THEN SNOW WILL AGAIN
SPREAD OVER THE AREA FROM THE WEST THIS EVENING...BECOMING LIKELY
OVER THE MOUNTAINS BY LATE TONIGHT...WITH A CHANCE OF SNOW DEVELOPING
IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL INCREASE...BECOMING WIDESPREAD BY EARLY SATURDAY...
ESPECIALLY OVER THE MOUNTAINS. RAIN MAY MIX WITH SNOW IN SOME OF
THE LOWER VALLEYS DURING THE AFTERNOON. SNOW WILL DECREASE FROM THE
SOUTHWEST SATURDAY NIGHT. THE NEXT CHANCE FOR SNOW WILL DEVELOP ON
MONDAY...THEN CONTINUE THROUGH TUESDAY AS THE LATEST IN A SERIES OF
STORMS MOVES OVER THE AREA. THE CHANCE FOR MOUNTAIN SNOW WILL
CONTINUE THROUGH TUESDAY NIGHT...DIMINISHING WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF SNOW ACCUMULATIONS WOULD BE APPRECIATED.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Tavaputs Plateau

When
February 13, 11:00 AM MST to February 14, 9:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred along with wind gusts of 20 to 30 mph that caused blowing and drifting snow.

Winter Weather, Eastern Uinta Mountains

When
February 13, 11:00 AM MST to February 14, 10:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

New snowfall of 6 to 12 inches blanketed the mountains above the 8000 foot level. Winds of 15 to 25 mph caused localized blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151813, 167007.